Ohio, 2021Winter Weather in Ohio, January 31, 2021
January 31, 2021 · NWS PBZ · 10 events in 10 counties and zones
During the morning of January 31st, weakening low pressure moved northward into the lower Ohio Valley. Frontogenetic forcing allowed for some higher snow rates during the morning and early afternoon hours, although snow totals in eastern Ohio were generally limited to four inches or less during the day.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning of January 31st, weakening low pressure moved northward into the lower Ohio Valley. Frontogenetic forcing allowed for some higher snow rates during the morning and early afternoon hours, although snow totals in eastern Ohio were generally limited to four inches or less during the day. Snow rates became lighter in the afternoon as support for lift weakened and lifted northward, and as overall system energy began to transfer to a coastal low.
This event continued into early February, when strengthening northwest flow increased cold advection and allowed additional accumulating snow showers to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 30, 8:38 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Jan 30, 8:38 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
838 PM EST Sat Jan 30 2021
.SYNOPSIS...
Low pressure will bring accumulating snow and a wintry mix to the
region for the start of the new week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
No appreciable changes were needed for the late eve update as
eroding high pressure and a deep layer of dry air is giving way to
low pressure advancing out of the Midwest.
That system will spread snow over the area from sw to ne, with snow
across the majority of the region by daybreak.
Expect 1 to 3 inches south of the PA turnpike in that timeframe due
to moist mid level frontogenetical forcing to the east of the mid
level low center.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Latest guidance indicates continued encroachment of a weakening low
over the Upper Ohio region, before coastal development/eastward
shifting jet dynamics develop the system south and eastward.
Snow rates will pick up Sunday morning and afternoon given
persistent mid level frontogenetic forcing on the eastern flank of
the low; however, that feature is expected to weaken and shift
northward as the overall wind field diminishes. Snowfall rates are
thus expected to be reduced as the omega/forcing for ascent field
weakens. In addition, warm advection into the mid levels should also
inhibit dendritic growth given the current projections of the mid
level low. That warm advection is also expected to support mixed
wintery precip mainly along and south of I 70 before cold advection
resumes on the western flank of the exiting system on Monday. That
snowfall will add to the overall amounts with a general 6 to 8 inches
anticipated by Tuesday morning, with 8 to 12 possible on the ridges.
Given the prolonged nature of this event with variable snow rates, the
Winter Weather Advisory was maintained.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Eastern CONUS ridging will likely support a warmer than normal
pattern mid-week. This will also mean a dry period will set up for
Wednesday and then lasting well into the day on Thursday. A deep
trough looks to move through the midwest which could then put the
Ohio Valley in a favorable position for a strong wind event with a
strong gradient associated with the passing system. This will also
mean that a colder air mass may be in store later in the week.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
VFR conditions, with mid to upper level clouds, are expected through
late tonight due to warm advection ahead of an incoming winter
system.
After midnight, cigs and vis will decrease as precip from the low
pressure system advances into eastern Ohio. Expect snow to start
after 03Z Sunday in ZZV and reach PIT after 08Z; snowfall
rates/intensity peaking during the late morning/early aftn hours.
Periods of low LIFR vis are likely for sites south of FKL/DUJ. For
MGW, warm air will create more of a wintry mix late Sunday morning
and continue into early Monday morning.
.Outlook...
Widespread restrictions and varying intensities of snow showers are
expected through Tuesday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 10 PM EST Sunday for PAZ014-020>023-
029-031-073>076.
OH...Winter Weather Advisory until 10 PM EST Sunday for OHZ039>041-
048>050-057>059-068-069.
WV...Winter Weather Advisory until 10 PM EST Sunday for WVZ001>004-012-
021-509>514.
&&Hazardous weather outlook, Jan 30, 1:29 PM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
129 PM EST Sat Jan 30 2021
PAZ007>009-013-015-016-311830-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
129 PM EST Sat Jan 30 2021
This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
3 to 5 inches of snow is possible Sunday through Monday night and
will likely result in slippery roads and travel disruptions. Continue
to monitor the forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057-058-068-PAZ014-020-022-023-WVZ001-002-311830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Noble-Butler-Beaver-Armstrong-Indiana-Hancock-
Brooke-
129 PM EST Sat Jan 30 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ059-069-PAZ021-029-031-073>076-WVZ003-004-012-021-509>514-311830-
Belmont-Monroe-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
129 PM EST Sat Jan 30 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Belmont
- When
- January 31, 12:00 AM EST to 11:59 PM EST
- Where
- Belmont forecast zone
- Reported by
- Social Media
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Two inches of snow accumulation was reported at Bridgeport and St. Clairsville during the morning.
Winter Weather, Coshocton
- When
- January 31, 12:00 AM EST to 11:59 PM EST
- Where
- Coshocton forecast zone
- Reported by
- Public
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
Three to four inches of snow accumulation was reported, with Coshocton receiving the most during the morning.
Winter Weather, Guernsey
- When
- January 31, 12:00 AM EST to 11:59 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Public
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Two and a half inches of snow fell at Cambridge, while 3.3 inches were observed at Quaker City.
Winter Weather, Carroll
- When
- January 31, 12:00 AM EST to 11:59 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
A spotter at Leesville reported 1.8 inches of morning accumulation.
Winter Weather, Monroe
- When
- January 31, 12:00 AM EST to 11:59 PM EST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
One to three inches of morning accumulation was reported, with the higher end total noted at Beallsville.
Winter Weather, Muskingum
- When
- January 31, 12:00 AM EST to 11:59 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Social Media
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Reports of one to four inches across the county were received, with the higher end totals noted at Blue Rock and just north of Zanesville.
Winter Weather, Noble
- When
- January 31, 12:00 AM EST to 11:59 PM EST
- Where
- Noble forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
A spotter reported 2.5 inches of morning snowfall at Belle Valley.
Winter Weather, Tuscarawas
- When
- January 31, 12:00 AM EST to 11:59 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Public
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
A rough range of one to three inches of morning snow was reported in the county, with areas near New Philadelphia on the higher end of the range.
Winter Weather, Harrison
- When
- January 31, 1:00 AM EST to 11:59 PM EST
- Where
- Harrison forecast zone
- Reported by
- Public
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
At Cadiz, three and a half inches of snow was reported during the morning.
Winter Weather, Jefferson
- When
- January 31, 1:00 AM EST to 11:59 PM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
A report of 1.4 inches of snow was received from Wintersville.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, January 31, 20211 death · 1 event
- Winter Weather in North Carolina, January 31, 2021$120,000 · 15 events
- Winter Storm in Pennsylvania, January 31, 202129 events
- Winter Storm and Winter Weather in Virginia, January 31, 202128 events
- Winter Weather in New Jersey, January 31, 202117 events
- Winter Storm and Winter Weather in Maryland, January 31, 202116 events
- Winter Weather in Pennsylvania, January 31, 202113 events
- Winter Storm in West Virginia, January 31, 202111 events
- Winter Storm and Winter Weather in West Virginia, January 31, 202110 events
- Winter Weather in Pennsylvania, January 31, 20219 events
- Winter Weather in New York, January 31, 20219 events
- Avalanche in Wyoming, January 31, 20211 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940135, 940137, 940138, 940139, 940142, 940143, 940144, 940145, 940140, 940141.